Alert archive / North Carolina / Frost Advisories in 2021

Frost Advisory 8, NWS Raleigh, NC

November 15, 2021Cumberland County, Sampson County, North Carolina

NWS Raleigh, NC issued this frost advisory at Nov 15, 2021, 3:06 AM EST for Cumberland County, Sampson County, North Carolina. It took effect at Nov 16, 2021, 3:00 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2021, 3:06 AM EST (08:06 UTC)
In effect from
Nov 16, 2021, 3:00 AM EST
Expired
Nov 16, 2021, 8:00 AM EST
In force
5 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Sampson County, NC

The radar

The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS72 KRAH 150806
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
306 AM EST Mon Nov 15 2021

NCZ088-089-151615-
/O.NEW.KRAH.FR.Y.0008.211116T0800Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
306 AM EST Mon Nov 15 2021

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EST TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Cumberland and Sampson Counties.

* WHEN...From 3 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

pwb
5 follow-up statements
337 
WWUS72 KRAH 151700
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1200 PM EST Mon Nov 15 2021

NCZ088-089-152200-
/O.CON.KRAH.FR.Y.0008.211116T0800Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
1200 PM EST Mon Nov 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Cumberland and Sampson Counties.

* WHEN...From 3 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
448 
WWUS72 KRAH 151946
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
246 PM EST Mon Nov 15 2021

NCZ088-089-161000-
/O.CON.KRAH.FR.Y.0008.211116T0800Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
246 PM EST Mon Nov 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in area of frost. 

* WHERE...Cumberland and Sampson Counties.

* WHEN...From 3 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
350 
WWUS72 KRAH 160120
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
820 PM EST Mon Nov 15 2021

NCZ088-089-161300-
/O.CON.KRAH.FR.Y.0008.211116T0800Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
820 PM EST Mon Nov 15 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM EST
TUESDAY...

* WHAT...Temperatures as low as 33 will result in area of frost.

* WHERE...Cumberland and Sampson Counties.

* WHEN...From 3 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
239 
WWUS72 KRAH 160759
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
259 AM EST Tue Nov 16 2021

NCZ088-089-161300-
/O.CON.KRAH.FR.Y.0008.211116T0800Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
259 AM EST Tue Nov 16 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Temperatures as low as 33 will result in areas of frost.

* WHERE...Cumberland and Sampson Counties.

* WHEN...From 3 AM to 8 AM EST Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
728 
WWUS72 KRAH 161252
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
752 AM EST Tue Nov 16 2021

NCZ088-089-161400-
/O.EXP.KRAH.FR.Y.0008.000000T0000Z-211116T1300Z/
Cumberland-Sampson-
Including the cities of Fayetteville, Spring Lake, Hope Mills, 
Clinton, and Roseboro
752 AM EST Tue Nov 16 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

Temperatures have warmed above freezing. Therefore, the Frost 
Advisory will be allowed to expire at 8 AM.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this frost advisory went out at Nov 15, 2:12 AM EST, 54 minutes earlier.

Area forecast discussion, Nov 15, 2:12 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
212 AM EST Mon Nov 15 2021

.SYNOPSIS...
A dry cold front will move offshore early today. Chilly high
pressure will follow and build over the region today and tonight,
then shift offshore Tuesday. Much milder air will arrive for the
middle of the week associated with a southwest flow.

&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 202 AM Monday...

...Frost Advisory in Sampson and Cumberland Counties tonight...

In looking over all the data from Sunday morning, it appears
that a freeze occurred that covered at least 50 percent of each and
every county with the exception of Sampson and Cumberland. We will
keep these two counties in the Frost/Freeze program a bit longer.

Today, a cold front will start the day offshore. Gusty winds aloft
will gradually mix to the surface around or shortly after daybreak.
Breezy NW winds of 10-20 mph will be common this morning into the
early afternoon when the pressure gradient will be tightest (12z
through 18z) courtesy of the 1025 mb surface high over eastern TN
this morning that will build over NC tonight.

Expect a bright sunny day aided by the brilliant fall foliage that
is peaking now in the eastern Piedmont into the Sandhills. Highs
only in the 50-55 degree range NW and 55-60 down east.

NW winds will diminish quickly this evening. Several models suggest
some high level moisture may return in the form of cirrus overnight
in a WAA pattern aloft. Otherwise, clear skies early tonight into
the overnight hours will yield excellent radiational cooling. Lows
in the upper 20s to mid 30s.

Scattered frost appears likely in Cumberland and Sampson, but there
is a lower probability of a freeze (32 degrees). That probability is
less than 50 percent for FAY and CTZ (Clinton). Therefore, we will
issue a Frost Advisory for those two counties.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 212 AM Monday...

...A moderation in temperatures by 10 degrees expected Tuesday...

The center of the high pressure is progged to shift offshore
Tuesday. The aforementioned WAA aloft will mix down to the surface
on Tuesday. After some early morning patchy high cloudiness, expect
mainly sunny skies and milder temperatures. Highs generally in the
lower to mid 60s from NW to S. Mostly clear to partly cloudy skies
are expected Tuesday night with lows in the upper 30s to mid 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 235 PM Sunday...

Apart from low-QPF pops Thu night, still expect a largely dry
period, with above normal temps through Thu, crashing back to below
normal Fri.

Wed/Thu: The warming trend will continue with the surface high
pushing further to our E and rising heights aloft leading to column
warming and a deepening of SW flow. After the lifting of any mid
level stratus patches, Wed should be mostly sunny. Our next system
of concern, a mid level trough extending from a polar low over Lake
Winnipeg through the High Plains early Wed, will track E over E NOAM
through Thu, taking a cold front E to the S Appalachians by late Thu
and, likely, through central NC Thu evening and night (the earlier
slower-trending GFS has been more consistent in the last few runs
and is roughly 6 hrs slower than the ECMWF). While a narrow band of
near 1" PW will accompany the front, the chance for low level
moisture return still looks small, given the predecessor ridging
aloft over the Bahamas/FL and weak southerly surface flow over NC,
plus the bulk of the forcing for ascent including mid level DPVA and
upper divergence will track to our N. As such, will stay the course
with near-climo pops and low amounts Thu evening/night, after a
gradual increase in clouds Thu. Expect highs both days in the upper
60s to mid 70s, with Thu slightly warmer than Wed. Lows should be in
the upper 40s to lower 50s Wed night and about 10 deg lower than
this Thu night, although the coldest post-front air will likely be
held up a bit by the higher terrain, delaying the most profound
cooling.

Fri through Sun: Dry weather likely, with moderating temps. The Thu
broad mid level trough will push E and off the Northeast coast, with
flat ridging returning over the Southeast. The large surface high
centered over the mid Miss Valley Fri will drift E and build over
NC, its center moving over the Ohio Valley into, and eventually off
the coast of, the Mid Atlantic, modifying as it does so. The
potential exists for a weak and fast-moving northern stream clipper
wave to zip E over the Great Lakes region and Northeast on Sun,
bringing a few clouds across our region, but the predictability of
any such feature this far out, in this rapid flow, is low. So, will
bring in a few clouds but maintain a dry forecast. Thicknesses 20-30
m below normal (chillier Sat morning than Fri morning) will rebound
a bit but stay below normal Sun, supporting highs in the 50s to
lower 60s Fri/Sat and just a bit warmer Sun. -GIH

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 651 PM Sunday...

There is high confidence that VFR conditions will prevail through
the 24-hour TAF period.

A cold front will track through the TAF sites by 12z. Ahead of the
cold front, west-southwesterly winds will prevail overnight in the 5
to 10 kt range. As the front approaches GSO/INT early today, some
brief gustiness is possible from the west-northwest up to 20 kt. At
RDU/FAY/RWI, there was previous concern of LLWS prior to daybreak
Monday. While confidence remains low, there is a short period (06-
10z) of low-level winds between 35 and 40 kt along the surface cold
front. The latest forecast introduces LLWS at RDU/FAY/RWI given the
weaker surface winds present. Northwest winds between 10 and 12 kt
will be present Monday, with gusts of 15-20 kt, tapering off by late
afternoon at all sites.

Outlook: VFR conditions will continue through Tuesday.
As high pressure shifts offshore by midweek, low-level moist flow
may lead to morning stratus or fog on Wednesday and Thursday.
Another cold front will lead to a chance of sub-VFR conditions and
showers late Thursday and early Friday. VFR conditions should return
Friday afternoon.

&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 3 AM to 8 AM EST Tuesday for NCZ088-089.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Hartfield
AVIATION...Badgett/Kren
Hazardous weather outlook, Nov 14, 11:56 PM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1156 PM EST Sun Nov 14 2021

NCZ088-089-160500-
Cumberland-Sampson-
1156 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Temperatures in the lower to mid 30s are expected Monday night to
early Tuesday morning. Frost and freeze conditions may result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-038>043-073>078-083>086-160500-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-
1156 PM EST Sun Nov 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Frost Advisories in North Carolina, 2021Every frost advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.